See What HealthDay Can Do For You
Contact Us

Hormone-Lowering Drugs Linked to Thinning Bones

Problems found for prostate patients, women with asthma

WEDNESDAY, Sept. 26, 2001 (HealthDayNews) -- Male or female, young or old, recent research suggests that if you take a drug that lowers your natural sex hormone levels, you increase the likelihood of bone-thinning osteoporosis.

The first of two studies in the Sept. 27 issue of The New England Journal of Medicine describes how young women who take inhaled glucocorticoids like prednisone for asthma increase the risk that they will develop osteoporosis later in life. The second study looks at men given androgen-deprivation therapy to slow the spread of prostate cancer by reducing their sex hormone levels.

In both cases, the therapies work, but the researchers say both patients and physicians need to recognize and counteract the bone-thinning side effects. Dr. Matthew R, Smith, chief author of the prostate cancer study, says, "Doctors should realize that they don't have to use these drugs early and often. They should be cautious."

The prostate study, conducted at Massachusetts General Hospital, enrolled 47 patients who received intravenous treatments of the drug leuprolide, a mainstay in treating prostate cancer that has spread. Half of the men also received pamidronate, a drug that stops the breakdown of bone and treats several bone diseases. After the 48-week study, those receiving leuprolide alone had lost up to 8 percent of their bone density, while the men who also received pamidronate had no significant changes in their bones.

Smith says the strong message here for men is the importance of early detection. Nearly 33,000 men die every year from prostate cancer. Drugs like leuprolide, which have unpleasant feminizing effects as well as increasing the risk of osteoporosis, usually are reserved for late-stage disease when surgery and/or radiation therapy don't work. Smith says, "Men who are screened and who catch the disease early can avoid [this kind of] deprivation therapy."

The other study looked at 109 women, ages 18 to 45, who had asthma but no known conditions that cause bone loss. The women were treated with triamcinolone acetonide, a glucocorticoid that inhibits adrenal hormone production. Osteoporosis is a known side effect of taking the drug orally, but previously it was thought that inhaling it reduced the risk. This study suggests otherwise, predicting that women who are given six puffs a day of the asthma inhaler would have a 50 percent greater risk of developing osteoporosis by the time they reached menopause at about age 50.

Dr. Sundeep Khosla, professor of medicine at Mayo Medical School and an osteoporosis expert, says the study shows that even young women taking the drug for asthma should have their bone density monitored frequently. And while they should ensure they're getting enough vitamin D, calcium and weight-bearing exercise, these preventatives probably won't be enough to counteract the effect of a glucocorticoid drug. So their doctors also should consider giving them medication that helps prevent the breakdown of bone. Khosla says, "Woman can't be sanguine about this. There are new medications to treat this, and it needs to be treated." Khosla was not a researcher on the study.

What To Do

If you're taking a drug that affects levels of your sex hormones, ask your doctor what long-term side effects to expect.

For more information about prostate cancer, check the Memorial Sloan-Kettering Cancer Center. For more on asthma, including where to get screened, check the American College of Allergy, Asthma & Immunology.

SOURCES: Interviews with Matthew R. Smith, M.D., Ph.D., assistant professor of medicine, Harvard Medical School ,and medical oncologist at Massachusetts General Hospital; Sundeep Khosla, M.D., professor of medicine, Mayo Medical School; Sept. 27, 2001, The New England Journal of Medicine
Consumer News